Lupus Site - a guide for lupus patients and their families

Forums
News
Store
Search
 
  

 
 

Minocin / Minocycline

 

You may or may not have heard of Minocin, yet it has been in the spotlight over recent years, in connection with SLE.  There are varying reports regarding this drug, some say it can help the symptoms of SLE, others say it can cause a form of drug-induced SLE.  I have come across different reports on the internet, & also have some personal experience with minocin.

What is minocin?

Minocin/Minocycline is a treatment used for acne.

What are the reported problems with Minocin?

It has been claimed that Minocin can induce a lupus-like syndrome, possibly even drug-induced lupus.

My experience with minocin

I took minocin as a treatment for mild acne, for approximately two years.  About a year after I stopped taking minocin, I started to get joint pain, & other lupus symptoms.  When I saw the rheumatologist, he asked if I was taking minocin, & I explained that I had stopped taking it  a year ago.  He explained that minocin could cause these symptoms, but if minocin was the cause, the symptoms would go away when minocin was discontinued.  At the same time, minocin hit the headlines in England, it was reported that it could cause crippling joint pain, & lupus like symptoms, the manufacturers of the drug even set up a helpline to deal with the problem.  I was later diagnosed with lupus, & my case seems to be unrelated to minocin.  With this in mind, I was very surprised to hear of Minocin being used to treat lupus! I personally remain very sceptical at these claims, simply because I know that Minocin has been implicated in causing a lupus like syndrome.


Reports that I have found on the internet about Minocin

Lupuslike Reaction Associated With Minocycline

To the Editor.--Minocycline hydrochloride is a semisynthetic derivative of tetracyline. Although approved by the US Food and Drug Administration (FDA) for the treatment of infections caused by a variety of microorganisms,[1] recent data indicate that from 1990 through July 1996, approximately 65% of oral minocycline use in the United States was for treatment of acne.[2]

In a recent article, Gough and colleagues[3] described cases of autoimmune hepatitis, systemic lupus erythematosus, or both associated with the use of minocycline in the United Kingdom. Lupuslike symptoms and autoimmune hepatitis in association with minocycline use in US patients have not been described in the literature. However, US product labeling for minocycline lists "hepatitis," "exacerbation of systemic lupus erythematosus," and "[a] transient lupus-like syndrome" as possible adverse reactions.[1]

From 1972 through February 1996, the FDA's medWatch Reporting Program had received only 1 report of a case resembling the autoimmune hepatitis described in the article by Gough et al.[3] However, in the same time period, 32 reports were received of a systemic lupus erythematosus-like syndrome similar to the cases described by Gough et al.[3] All patients were described either as having antinuclear antibody-positive arthralgia/arthritis, or simply as having lupus, lupuslike symptoms, or systemic lupus erythematosus. The patients were young and were receiving no other medications known to cause lupuslike symptoms; none reportedly had any relevant medical history (Table). Five reports specifically stated that the patient had been healthy until the onset of the event. Lupuslike symptoms persisted as long as 18 months prior to discontinuation of minocycline. Symptoms abated in 17 of 18 cases after discontinuation of minocycline and the time to disappearance of symptoms ranged from 2 days to 6 weeks in the 8 patients for whom that information was provided. Seven patients were rechallenged with minocycline and all experienced a recurrence of lupuslike symptoms.

Although minocycline continues to provide a relatively safe therapy in the treatment of acne, health professionals should consider its potential role in patients exhibiting lupuslike symptoms while receiving minocycline. Based on these findings, the word "transient" will be removed from the phrase "[a] transient lupus-like syndrome" in the adverse reactions section of the US product labeling.

Sarah J. Singer, RPh, Toni D. Piazza-Hepp, PharmD, Luigi S. Girardi, MD, Nasim R. Moledina, MD, Food and Drug Administration, Rockville, Md

This letter contains the professional views of the authors and does not necessarily represent the official position of the FDA.

References
1. Minocin [package insert]. Wayne, NJ: Lederle Laboratories; October 1995.
2. National Disease and Therapeutic Index. Plymouth Meeting, Pa: IMS America Ltd. September 1996.
3. Gough A, Chapman S, Wagstaff K, Emery P, Elias E. Minocycline-induced autoimmune hepatitis and systemic lupus erythematosus-like syndrome. BMJ. 1996;312:169-172.
(JAMA. 1997;277:295-296)


From the British Medical Journal-

Minocycline induced autoimmune hepatitis and systemic lupus erythematosus-like syndrome.

Gough A, Chapman S, Wagstaff K, Emery P, Elias E, Department of Rheumatology, Harrogate District Hospital.

Minocycline is the most widely prescribed systemic antibiotic for acne largely because it needs to be given only once or twice a day and seems not to induce resistance. Up to April 1994 11 cases of minocycline induced systemic lupus erythematosus and 16 cases of hepatitis had been reported to the Committee on Safety of Medicines. An analysis of these cases together with seven other cases shows the severity of some of these reactions. Two patients died while taking the drug for acne and a further patient needed a liver transplant. Acne itself can induce arthritis and is often seen in association with autoimmine liver disease, but the clinical and biochemical resolution seen after withdrawal of the drug, despite deterioration of the acne, suggests a drug reaction. In five cases re-exposure led to recurrence. Because reactions may be severe early recognition is important to aid recovery and also to avoid invasive investigations and treatments such as corticosteroids and immunosuppresants. Safer alternatives should be considered for treating acne.


Cycline antibiotics are sometimes used to treat acne (Minocycline, Doxycycline, and Tetracycline) and may be implicated in some activation of established SLE. Studies have shown that Minocycline should also be avoided in those with a history of SLE in a first degree relative. There is also weak evidence that this group of drugs may cause drug induced lupus, although the more common association for drug induced lupus is still procainamide (used to treat irregular heart beats) or hydralazine (used to treat high blood pressure).


Someone's experience of Minocin

"I developed full blown lupus with 3 100 mg. doses of Minocin. It was in 1991. Slowly I developed the most severe case of photosensitvity that physicians have ever seen. I wear three pairs of glasses, and Sun precautions clothing, plus sunscreen. I cover up with a trench coat in my car. And I can still develop a reaction if I'm in the car for any length of time. I have limo tint on my windows. I had some symptoms of lupus, but it had never fully kicked in, I feel the Minocin was the definite trigger. My deceased husband physician diagnosed me. I plan on doing some research with the University of Alabama in B'ham, AL in photosensitivity. The Head of Dermatology is interested in this field. I want a couple of months off first. I'm going to the mountains to escape this heat. And I'm tired of Dr.'s appts. I am an RN. I facilitated a two county support group, serve on the nominating committee for the Greater FL. Chapter, LFA and have been appointed to the National Review Committee for LFA. Our meeting is in Washington DC in July. I will fly in at night and should be OK when I get in the hotel.It would be nice if you could ask your subscribers to go to the home page for LFA and click in to Government Advocacy, then put in their zip-code. This automatically will send an e-mail to support 75 million dollars in research that was to be introduced by Sen. Bennett this past week. The Head of Dermatology was not familiar with DIL studies of Lupus and Mnocin. I will fax the information to him that you sent to me. You have a great site, and it is very informative. I enjoyed viewing it very much. Sincerely, Susan McNaughton"

 
 

 

 
 

Privacy policy - Advertise - Sitemap - Contact

© Copyright The Lupus Site - Disclaimer